Stomach Cancer Chemotherapy
Chemotherapy uses anticancer drugs to kill cancer cells. When chemotherapy is used to treat stomach cancer, it may cause side effects such as an increased risk for infections, hair loss, nausea, vomiting, and fatigue. This treatment for stomach cancer is usually injected into a blood vessel, but it can also be given by mouth.
Stomach cancer chemotherapy uses anticancer drugs to kill cancer cells. Chemotherapy is classified as systemic therapy because the drugs enter the bloodstream and can affect cells all over the body.
The chemotherapy drugs used for stomach cancer are usually injected into a blood vessel but they can also be given by mouth. Patients may receive treatment in a clinic, at the hospital, at the doctor's office, or at home. Some patients receiving chemotherapy may need to stay in the hospital during treatment.
For purposes of this article, the term "stomach cancer" is used to refer to gastric adenocarcinoma (cancer of the glandular tissue in the stomach). Gastric adenocarcinoma is the most common type of stomach cancer. Other types of stomach cancer include lymphomas (cancers involving the lymphatic system) and sarcomas (cancers of the connective tissue, such as muscle, fat, or blood vessels).
(Click Lymphoma for information about a less common type of cancer that may develop in the stomach.)
The side effects of stomach cancer chemotherapy will depend on the specific drugs and the dose. Chemotherapy affects cancer cells and other cells that divide rapidly, such as:
- Blood cells, which fight infection, help your blood to clot, and carry oxygen to all parts of the body. When drugs affect your blood cells, you are more likely to get infections, bruise or bleed easily, and feel very weak and tired.
- Cells in hair roots. Chemotherapy can cause you to lose your hair. Although the hair will most likely grow back, it may be somewhat different in color and texture.
- Cells that line the digestive tract. Chemotherapy can cause a poor appetite, nausea, vomiting, diarrhea, or mouth and lip sores.
Chemotherapy drugs used for stomach cancer may also cause:
- Skin rash
- Hearing problems
- Loss of balance
- Joint pain
- Swollen legs and feet.